Florida, 2009

Damaging Winds in Florida, August 21, 2009

August 21, 2009 · NWS JAX · 4 events in 3 counties and zones

A surface ridge axis just shifted south of the area with a moist southwest flow over the area. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A surface ridge axis just shifted south of the area with a moist southwest flow over the area. A long wave trough was approaching from the central U.S. The sea breeze merger focused along the St. Johns River in the late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 21, 1:52 PM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 21, 1:52 PM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
252 PM EDT FRI AUG 21 2009

...BUILDING SURF CONDITIONS AND DANGEROUS RIP CURRENTS DEVELOPING
THROUGH SATURDAY...

.SHORT TERM...TONIGHT THROUGH MONDAY
NUMEROUS THUNDERSTORMS ARE DEVELOPING IN DEEP MOIST SOUTHWEST FLOW
AS RIDGING RETREATS AND MID TO UPPER LEVEL CYCLONIC FLOW TAKES
OVER. HEIGHTS WILL CONTINUE TO FALL THROUGH SATURDAY AS THE
APPROACHING LONGWAVE TROUGH OVER THE CONUS CONTINUES TO AMPLIFY
AND DIG IN OUR DIRECTION. SEVERAL SHORTWAVES WILL ROTATE AROUND
THE BASE OF THE TROUGH AND MOVE ACROSS THE AREA OVER THE NEXT 36
HOURS. DEEP MOISTURE WILL CONTINUE TO GET PUMPED IN FROM THE GULF.
LOW LEVEL CONVERGENCE WILL ALSO BE ON THE INCREASE...ESPECIALLY ON
SATURDAY AHEAD OF A FRONT. NUMEROUS THUNDERSTORMS SHOULD BECOME
MORE SCATTERED OVERNIGHT BUT WILL BE GOING WITH HIGHER THAN NORMAL
POPS FOR THE OVERNIGHT PERIOD ( 40%) DUE TO ALL OF THE ABOVE
FACTORS.

NUMEROUS THUNDERSTORMS WILL IMPACT THE AREA AGAIN ON SATURDAY AS
THE TROUGH CONTINUES TO AMPLIFY...PUSHING A FRONT INTO THE AREA.
SOME OF THESE STORMS MAY BECOME STRONG BUT INSTABILITY MAY BE
LIMITED DUE TO THICK CANOPY OF CLOUDS AND EARLY START TO
CONVECTION. NEVER-THE-LESS...PRECIP LOADING WILL POSE A THREAT FOR
WET MICROBURSTS AS WINDS ALOFT INCREASE SOMEWHAT. STORMS ON
SATURDAY WILL BE CAPABLE OF VERY HEAVY RAINFALL. IN FACT...GFS
BUFR SOUNDINGS INDICATE PW VALUES CLIMBING AS HIGH AS 2.25 INCHES
SATURDAY AFTERNOON.

THE MODELS HAVE BACKED OFF A LITTLE AND ARE NOT QUITE AS
AGGRESSIVE WITH THE DRY AIR ADVECTION BEHIND THE FRONT. THERE IS
ALSO STILL THE POSSIBILITY THAT THE FRONT WILL GET HUNG UP OVER
THE SOUTHERN PART OF OUR CWA. THIS WILL PROMOTE SCATTERED SHOWERS
AND THUNDERSTORMS ACROSS THAT AREA THROUGH MONDAY. MOST AREAS
NORTH OF A LINE FROM GAINESVILLE TO ST AUGUSTINE SHOULD REMAIN
DRY SUNDAY AND MONDAY. ALTHOUGH TEMPS WILL CONTINUE TO TOP 90
DEGREES...HUMIDITY LEVELS WILL BE LOWER. TEMPS WILL EVEN FALL INTO
THE MID TO UPPER 60S ACROSS THE INTERIOR.

.LONG TERM...TUESDAY THROUGH FRIDAY
BERMUDA RIDGE WILL QUICKLY BUILD BACK IN DURING THE WEEK AND
ONSHORE FLOW WILL LEAD TO AN INCREASE IN MOISTURE AND A RETURN TO
AT LEAST SCATTERED DIURNAL THUNDERSTORM ACTIVITY. TEMPS SHOULD
CONTINUE TO CLIMB INTO THE 90S ACROSS THE INTERIOR WITH LOWER
READINGS RIGHT ALONG THE COAST DURING THE WEEK.

&&

.AVIATION...MVFR TO IFR (VIS) CONDS EXPECTED IN TSTMS THROUGH THIS
EVENING. EXPECT MOST OF THE ACTIVITY TO BE DECREASING LATE THIS
EVENING...AFTER ABOUT 9 PM. POSSIBLE MVFR VIS IN FOG FOR KGNV
AND KVQQ. ANOTHER ROUND OF SHOWERS AND STORMS STARTING UP SAT
MORNING AND AFTERNOON WITH DEEP MOISTURE IN THE AREA.

&&

.MARINE...MAIN STORY IS THE BUILDING OF THE EASTERLY SWELLS
FROM BILL. LATEST REPORTS SHOW SWELLS ARE ABOUT 3 FT WITH
COMBINED SEAS OF ABOUT 4 FT. PERIODS CONTINUE AT ABOUT 15
TO 18 SECONDS. HAVE CONTINUED THE SCA FOR SEAS FOR SAT INTO
SAT NIGHT NEARSHORE AND CONT OFFSHORE THROUGH SUN MORNING. SEAS
SUBSIDE SUN NIGHT. OFFSHORE FLOW MAY BECOME SUSTAINED AT 15 KT
OFFSHORE LATE SAT AND DECREASING INTO SUN AS FRONT PUSHES INTO THE
REGION. LLVL WINDS EVENTUALLY BECOMES SELY NEXT WEEK AS THE FRONT
LOSES ITS IDENTITY AND LIFTS NW.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  72  91  67  92 /  30  60  20  10
SSI  75  89  73  89 /  30  70  20  10
JAX  74  91  71  91 /  40  70  20  20
SGJ  75  88  73  88 /  40  70  30  30
GNV  73  89  71  90 /  40  70  30  20
OCF  73  88  71  90 /  30  70  30  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...HIGH SURF ADVISORY FROM 8 AM TO 10 PM EDT SATURDAY FOR DUVAL-
     FLAGLER-NASSAU-ST JOHNS.

GA...HIGH SURF ADVISORY FROM 8 AM TO 10 PM EDT SATURDAY FOR COASTAL
     CAMDEN-COASTAL GLYNN.

AM...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 5 AM SATURDAY TO 10
     AM EDT SUNDAY FOR ALTAMAHA SOUND GA TO FERNANDINA BEACH FL
     20 NM TO 60 NM OFFSHORE-FERNANDINA BEACH TO ST AUGUSTINE FL
     20 NM TO 60 NM OFFSHORE-ST AUGUSTINE TO FLAGLER BEACH FL 20
     NM TO 60 NM OFFSHORE.

     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 11 AM SATURDAY TO 1
     AM EDT SUNDAY FOR ALTAMAHA SOUND GA TO FERNANDINA BEACH FL
     OUT 20 NM-FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-ST
     AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM.

&&

SHULER/SHASHY
Hazardous weather outlook, Aug 21, 9:58 AM EST, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1058 AM EDT FRI AUG 21 2009

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-220900-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1058 AM EDT FRI AUG 21 2009

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...MODERATE RISK OF RIP CURRENTS TODAY...

...LOCALLY HEAVY RAINFALL THIS AFTERNOON...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS THE AREA THIS AFTERNOON AS AN UPPER LEVEL TROUGH
APPROACHES THE SOUTHEAST U.S.  DEEP TROPICAL MOISTURE AND LIGHT
STEERING WINDS FROM THE WEST WILL RESULT IN SLOW MOVING STORMS AND
LOCALLY HEAVY RAINFALL. TEMPORARY FLOODING WILL LIKELY DEVELOP
ESPECIALLY IN LOW AND POOR DRAINAGE AREAS. SCATTERED THUNDERSTORMS
WILL CONTINUE IN THE EVENING HOURS...MOSTLY LIKELY FOCUSED NEAR AND
TO THE EAST OF HIGHWAY 301 TOWARD THE INTERSTATE 95 CORRIDOR.

THERE WILL BE A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES TODAY
DUE TO LONG PERIOD EASTERLY SWELLS. RIP CURRENTS MAY BECOME STRONG
THIS AFTERNOON. ALWAYS SWIM NEAR A LIFE GUARD AND NEVER SWIM ALONE.
IF IN DOUBT...DON NOT GO OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

...HIGH SURF ADVISORY AND HIGH RISK OF RIP CURRENTS FOR EAST COAST
BEACHES ON SATURDAY...

LARGE SWELLS FROM HURRICANE BILL ARE EXPECTED TO ARRIVE EARLY
SATURDAY BRINGING A HIGH RISK OF RIP CURRENTS ALONG WITH HIGHER SURF
THIS WEEKEND. A SMALL CRAFT ADVISORY FOR BOATERS HAS BEEN ISSUED DUE
TO HAZARDOUS SEAS. SEE THE LATEST COASTAL HAZARD MESSAGE FOR MORE
INFORMATION.

DEEP TROPICAL MOISTURE WILL CONTINUE OVER THE AREA ON SATURDAY. AN
UPPER TROUGH AND COLD FRONT WILL APPROACH THE AREA FROM THE
NORTHWEST PRODUCING NUMEROUS AFTERNOON SHOWERS AND THUNDERSTORMS.
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

MZ/ARS

In the hours before

Special weather statement, Aug 21, 2:53 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
353 PM EDT FRI AUG 21 2009

FLZ037-040-212030-
MARION-PUTNAM-
353 PM EDT FRI AUG 21 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHEASTERN
MARION AND SOUTHERN PUTNAM COUNTIES FOR STRONG WINDS AND EXCESSIVE
LIGHTNING VALID UNTIL 430 PM EDT...

AT 353 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 5 MILES SOUTH OF HOG VALLEY...OR 7 MILES
NORTHEAST OF FORT MCCOY...MOVING EAST AT 10 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND ORANGE SPRINGS...HOG
VALLEY...FORT MCCOY...WELAKA...SATSUMA...SALT SPRINGS AND GEORGETOWN
THROUGH 430 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2959 8164 2935 8159 2931 8197 2951 8197
TIME...MOT...LOC 1953Z 267DEG 8KT 2943 8187

HESS
Special weather statement, Aug 21, 2:56 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
356 PM EDT FRI AUG 21 2009

FLZ024-GAZ164>166-212045-
CHARLTON-COASTAL CAMDEN-INLAND CAMDEN-NASSAU-
356 PM EDT FRI AUG 21 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHEASTERN
CHARLTON...NORTHERN NASSAU AND CAMDEN COUNTIES FOR STRONG WINDS...
SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 445 PM EDT...

AT 356 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 4 MILES WEST OF COLESBURG...OR 5 MILES
SOUTHWEST OF WOODBINE...MOVING EAST AT 15 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND KINGS FERRY...TARBORO...
HOMELAND...FOLKSTON...WOODBINE...COLESBURG...KINGSLAND...WAVERLY...
HARRIETTS BLUFF AND DOVER BLUFF THROUGH 445 PM EDT. HAIL UP TO ONE
HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3099 8147 3097 8146 3069 8159 3086 8208
      3115 8179 3114 8178 3116 8177 3115 8172
      3101 8145
TIME...MOT...LOC 1956Z 255DEG 14KT 3092 8178

SHULER
Special weather statement, Aug 21, 3:00 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
400 PM EDT FRI AUG 21 2009

GAZ153-154-212030-
COASTAL GLYNN-INLAND GLYNN-
400 PM EDT FRI AUG 21 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR GLYNN COUNTY FOR
STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 430 PM
EDT...

AT 400 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM LITTLE ST. SIMMONS
ISLAND TO 9 MILES SOUTHWEST OF DOCK JUNCTION...MOVING EAST AT 5 MPH.
THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND DOCK
JUNCTION...BOYS ESTATE...COUNTRY CLUB ESTATES...LITTLE ST. SIMMONS
ISLAND...ST. SIMONS...SEA ISLAND...JEKYLL ISLAND...GLYNN HAVEN AND
BRUNSWICK THROUGH 430 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3120 8129 3121 8131 3113 8137 3114 8143
      3110 8147 3109 8145 3113 8142 3113 8141
      3106 8140 3101 8143 3108 8156 3112 8157
      3111 8164 3116 8176 3134 8147 3130 8140
      3131 8139 3133 8136 3127 8126
TIME...MOT...LOC 2000Z 277DEG 6KT 3129 8135 3110 8162

SHULER
Special weather statement, Aug 21, 3:02 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
402 PM EDT FRI AUG 21 2009

FLZ040-212045-
MARION-
402 PM EDT FRI AUG 21 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHEASTERN
MARION COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING
VALID UNTIL 445 PM EDT...

AT 403 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 6 MILES EAST OF
BURBANK TO 3 MILES SOUTHWEST OF WEIRSDALE...MOVING EAST AT 10 MPH.
THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
SUMMERFIELD...SILVER SPRINGS SHORES...LAKE WEIR...BURBANK...
BELLEVIEW...LYNNE...OCKLAWAHA...WEIRSDALE...MOSS BLUFF AND JUNIPER
SPRINGS THROUGH 445 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2931 8201 2935 8166 2933 8168 2928 8164
      2910 8163 2905 8163 2904 8165 2896 8165
      2895 8166 2896 8207
TIME...MOT...LOC 2003Z 265DEG 9KT 2930 8191 2896 8197

HESS
Special weather statement, Aug 21, 3:05 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
405 PM EDT FRI AUG 21 2009

FLZ032-033-037-212045-
CLAY-PUTNAM-ST. JOHNS-
405 PM EDT FRI AUG 21 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CLAY...
NORTHEASTERN PUTNAM AND WESTERN ST. JOHNS COUNTIES FOR STRONG
WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 445 PM EDT...

AT 405 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 2 MILES EAST OF
MIDDLEBURG TO 4 MILES NORTHWEST OF BOSTWICK...MOVING EAST AT 10 MPH.
THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
MIDDLEBURG...PENNEY FARMS...ASBURY LAKE...BOSTWICK...LAKESIDE...
DOCTORS INLET...SWITZERLAND...PICOLATA...ORANGE PARK AND FRUIT COVE
THROUGH 445 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2972 8174 3011 8203 3018 8168 3012 8167
      3013 8159 2979 8135
TIME...MOT...LOC 2005Z 258DEG 11KT 3006 8187 2981 8170

HESS
Special weather statement, Aug 21, 3:08 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
408 PM EDT FRI AUG 21 2009

GAZ132-149-212100-
ATKINSON-COFFEE-
408 PM EDT FRI AUG 21 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHEASTERN
ATKINSON AND SOUTHERN COFFEE COUNTIES FOR STRONG WINDS...SMALL HAIL
AND EXCESSIVE LIGHTNING VALID UNTIL 500 PM EDT...

AT 408 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 8 MILES SOUTHWEST OF DOUGLAS...MOVING
SOUTHEAST AT 5 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND DOUGLAS AND PEARSON THROUGH 500 PM EDT. HAIL UP TO ONE HALF
INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3134 8263 3125 8285 3148 8304 3158 8294
TIME...MOT...LOC 2008Z 317DEG 5KT 3145 8297

DEESE

The radar

The Jacksonville radar (KJAX), 24 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nassau

When
August 21, 3:19 PM EST
Where
Nassau County, 0.59 mi W of Evergreen
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.700, -81.740

A tree was blown down across Country Road 108.

Thunderstorm Wind, Duval

When
August 21, 3:50 PM EST
Where
Duval County, 2.07 mi S of Riverview
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.400, -81.680

Dispatch reported power lines blown down near the Intersection of Washington Avenue and Elm Street. Time of based on radar imagery.

Thunderstorm Wind, St. Johns

When
August 21, 4:15 PM EST
Where
St. Johns County, 0.91 mi NW of Bakersville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
29.910, -81.490

A spotter reported two trees and a lot of debris blown down near the intersection of County Road 208 and State Road 13A in Bakersville. The time was based on radar.

Thunderstorm Wind, St. Johns

When
August 21, 4:15 PM EST
Where
St. Johns County, 3.6 mi E of Riverdale
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
29.820, -81.490

A spotter reported a tree and debris blown down about 2 miles north of the intersection of County Road 305 and State Road 13A near Elkton. The time of the event was based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183405, 183407, 183412, 183441.